Medical Questions > General Forum Topics > Diagnostics & Test Results Forum

Crystallized glucose. What other side effects can arise?

My father is currently in the hospital. Yesterday he was given Glucose (as he has been for several weeks). This morning a nurse found that the previous nurse had given him glucose and that there were crystals in it. At 1 am he was intubated. I wanted to know if this is related. Thank you What other side effects can arise?
Did you find this post helpful?
|

User Profile
replied December 21st, 2012
Especially eHealthy
face31,

Sorry about your father’s condition.

Unfortunately, without knowing your father's full medical history and condition, it is really not possible to tell you if the two are related.

There are many reasons why there may be crystals in an IV fluid. One is that the IV fluid is outdated, and the glucose itself has come out of solution to reform into a crystalline structure. Most of the time, this is not a problem, as the crystals are not "abnormal" or toxic in anyway, and they cannot get through the filters in the IV tubing.

But, crystals can also be formed when incompatible substances are mixed in the same bag. This is why it is important to make sure, if a medication is to be added to an IV bag, that the compatibility is checked first.

These are just a couple of examples.


Also, without knowing what your father's condition is, it is difficult to tell if the IV was in any way responsible for his intubation. In other words, was he in the hospital for respiratory or cardiac problems which may have deteriorated last night to a point of his needing intubation to breathe?


However, it is probably a good idea to speak with your father's physician and ask if the crystals in the IV fluid were, in any way, related to your father's intubation. He/she would be the best to ask, as he/she has all of the needed information to make that determination.

Hope your father is doing better. Good luck.
|
Did you find this post helpful?

replied December 21st, 2012
Thank you
|
Did you find this post helpful?
Tags: arise
Quick Reply